Isoniazid-induced subacute cutaneous lupus erythematosus in an HIV-positive woman: a rare side effect to be aware of with the current expansion of isoniazid preventive therapy
Lameck Bonaventure Luwanda, Anna Gamell
The Pan African Medical Journal. 2018;29:200. doi:10.11604/pamj.2018.29.200.12081

Create an account  | Log in
PAMJ Conf Proceedings Supplement 2
"Better health through knowledge sharing and information dissemination "

Images in medicine

Isoniazid-induced subacute cutaneous lupus erythematosus in an HIV-positive woman: a rare side effect to be aware of with the current expansion of isoniazid preventive therapy

Cite this: The Pan African Medical Journal. 2018;29:200. doi:10.11604/pamj.2018.29.200.12081

Received: 24/02/2017 - Accepted: 04/10/2017 - Published: 06/04/2018

Key words: Tuberculosis, HIV, isoniazid preventive therapy

© Lameck Bonaventure Luwanda et al. The Pan African Medical Journal - ISSN 1937-8688. This is an Open Access article distributed under the terms of the Creative Commons Attribution License (http://creativecommons.org/licenses/by/2.0), which permits unrestricted use, distribution, and reproduction in any medium, provided the original work is properly cited.

Available online at: http://www.panafrican-med-journal.com/content/article/29/200/full

Corresponding author: Lameck Bonaventure Luwanda, Ifakara Health Institute, Ifakara, United Republic of Tanzania (masterlameck@gmail.com)


Isoniazid-induced subacute cutaneous lupus erythematosus in an HIV-positive woman: a rare side effect to be aware of with the current expansion of isoniazid preventive therapy

Lameck Bonaventure Luwanda1,&, Anna Gamell1,2,3

 

1Ifakara Health Institute, Ifakara, United Republic of Tanzania, 2Swiss Tropical and Public Health Institute, Basel, Switzerland, 3University of Basel, Basel, Switzerland

 

 

&Corresponding author
Lameck Bonaventure Luwanda, Ifakara Health Institute, Ifakara, United Republic of Tanzania

 

 

Image in medicine    Down

A 40-year-old HIV-positive female presented with an erythematous macular eruption involving the malar and periorbital area, the forehead and neck of six weeks of duration (A). She had initiated antiretroviral treatment with co-formulated tenofovir/lamivudine/efavirenz QD plus isoniazid preventive therapy (IPT) 18 weeks before with CD4 counts of 496 cells/μl (25%). Drug-induced subacute cutaneous lupus erythematous (DI-SCLE) secondary to isoniazid was clinically diagnosed and isoniazid was stopped. Antinuclear antibody (ANA), anti-SSA/Ro, anti-SSB/La, anti-Sm, anti-RNP and antihistone antibodies were negative. Complete blood count, eGFR and liver transaminases were normal. Three months after stopping isoniazid, the skin lesions resolved completely, supporting the diagnosis of isoniazid-induced SCLE (B). DI-SCLE with negative ANA has been described, but there are no reports in HIV-infected patients. With the current expanded provision of IPT to people living with HIV, it is important to be aware of this rare side effect of isoniazid despite the negativity of antibody assays.

 

 

Figure 1: (A) malar, periorbital and forehead macular eruption after starting antiretroviral drugs and isoniazid preventive therapy; (B) a clear skin three months after stopping isoniazid

 

 

 

 

 

 

 

 

 

 

 

 

 

 

 

 

 

 


The Pan African Medical Journal articles are archived on Pubmed Central. Access PAMJ archives on PMC here

Volume 30 (May - August 2018)

Article tools

PDF in process
Log in to comment
Contact the corresponding author
Download to Citation Manager
EndNote
Reference Manager
Zotero
BibTex
ProCite


This article authors

On Pubmed
On Google Scholar

Navigate this article

Keywords

Tuberculosis
HIV
Isoniazid preventive therapy

Rate this article

Altmetric

PAMJ is a member of the Committee on Publication Ethics
Next abstract

PAMJ is published in collaboration with the African Field Epidemiology Network (AFENET)
Currently tracked by: DOAJ, AIM, Google Scholar, AJOL, EBSCO, Scopus, Embase, IC, HINARI, Global Health, PubMed Central, PubMed/Medline, Ulrichsweb, More to come . Member of COPE.

ISSN: 1937-8688. © 2018 - Pan African Medical Journal. All rights reserved